Autoimmune Hepatitis- Primary Biliary
Cholangitis Overlap Triggered by Geftinib
Sridhar Sundaram1* and Vaneet Jearth2
1Department of Gastroenterology, Seth GS Medical College and KEM Hospital, India
2Department of Digestive Diseases and Clinical Nutrition, Tata Memorial Centre, India
Submission: February 21, 2019; Published: June 12, 2019
*Corresponding author: Sridhar Sundaram, Assistant Professor, Department of Gastroenterology, Seth GS Medical College and KEM Hospital, Acharya Donde Marg, Mumbai, India
How to cite this article: Sridhar S, Vaneet J. Autoimmune Hepatitis- Primary Biliary Cholangitis Overlap Triggered by Geftinib. Adv Res Gastroentero
002 Hepatol. 2019; 13(2): 555856. DOI: 10.19080/ARGH.2019.13.555856.
Tyrosine kinase inhibitors (TKIs) are commonly used anti-neoplastic drugs. Although hepatotoxicity is known with use of TKIs, there are only few reports of Autoimmune hepatitis after use of these agents. Geftinib is an Epidermal Growth Factor Receptor (EGFR) tyrosine kinase inhibitor commonly used for metastatic lung cancer. Although hepatotoxicity is known with its use, we report a rare case of Autoimmune Hepatitis- Primary biliary cholangitis overlap triggered after use of Geftinib
Drug induced Autoimmune Hepatitis (DI-AIH) is a known entity, comprising 9% of all AIH cases. Drugs like Nitrofurantoin, Minocycline, Alpha-methyl dopa have been reported as common agents responsible for DI-AIH . Statins have rarely been reported presenting with AIH . Bile duct injury with cholestasis is commonly a presenting feature of immuno-allergic Drug induced liver injury (DILI). Rarely drugs have been reported to trigger overlap between AIH and Primary biliary cholangitis . Tyrosine kinase inhibitors (TKI) are commonly used anti-neoplastic medications. There is a 5-25% risk of hepatotoxicity with this group, while a 0.8% risk of liver failure . The mechanism of injury is most often idiosyncratic, likely affecting the mitochondrial fatty acid oxidation, with resolution after stopping medications.
56-year-old male, nonalcoholic, with no comorbid illnesses, known case of Adenocarcinoma of the lung (EGFR Positive) with skeletal metastases and malignant pleural effusion was started on Geftinib 250 mg daily as palliative chemotherapy. His creatinine was 0.8 mg% prior to starting medications. His liver functions tests showed Bilirubin of 0.68 mg%, Albumin of 3.4 g%, Alkaline
Phosphatase (ALP) of 131 U/L (Normal <120 U/L), Aspartate transaminase (AST) of 35 U/L (Normal <40 U/L) and Alanine Transaminase (ALT) of 42 U/L (Normal <40 U/L). Complete blood count was normal.
On subsequent follow up at 3 months, there was good response to medications, however, AST, ALT and ALP were elevated twice upper limit of normal. He was continued on Geftinib considering its propensity of hepatotoxicity and was reviewed after 2 months. On follow up, Bilirubin was 0.7 mg%, AST was 220 U/L, ALT was 169 U/L, ALP was 1242 U/L, Gamma Glutamyl transpeptidase (GGT) was 550.8 U/L (normal <50 U/L), Albumin was 3.4 g%, while globulin had increased to 4.9 g% with INR of 1.1. There was no eosinophilia on differential blood count. Geftinib was with-held and patient was referred to the Hepatology clinic for evaluation. Abdominal ultrasound showed mild hepatomegaly with no biliary dilatation. After observing for 2 weeks, with no subsequent decrease in liver function tests, and workup for Hepatitis A, B, C and E, EBV and CMV negative, autoimmune workup was planned.
ANA (Anti-nuclear antibody) was 1:1280 titer reactive with cytoplasmic pattern. AMA (Anti-mitochondrial antibody M2) was reactive with 1:80 titer. ASMA (Anti-smooth muscle antibody) was negative. Serum total IgG levels were 3310 mg% (normal till 1600 mg%). He then underwent liver biopsy, which showed marked portal inflammation with severe interface hepatitis predominantly
consisting of plasma cells with emperipolesis and rosetting.
There was bile duct destruction with ill formed granulomas
with lymphocytes and plasma cells (Figure I & 2). No steatosis
or ballooning degeneration was seen. There was no significant
fibrosis. In view of histopathologic findings and autoimmune
workup compatible with diagnosis of AIH-PBC overlap, patient
was started on Prednisolone (1 mg/kg) and Urso-deoxycholic acid
(600 mg/day). On follow up after 2 weeks, the AST and ALT had
normalized while the ALP had reduced to 218 U/L. The patient on
follow up after 3 months had persistently normal liver function
tests. The steroids were tapered and UDCA was continued. ANA
and AMA titers remained high. Patient was not re-challenged with
Geftinib and alternative chemotherapy was planned.
We presume our case to be of AIH-PBC overlap triggered
by Geftinib, considering the normal tests prior to starting the
medication, lack of viral etiology and temporal correlation of
derangement in liver function tests with starting of medication.
Tyrosine kinase inhibitors like Imatinib are known to cause
immune mediated liver injury with response to prednisolone
in previous reports . However, previous reports of DI-AIH or
features of AIH-PBC overlap are published with use of Geftinib.
Geftinib is an Epidermal growth factor receptor (EGFR)
tyrosine kinase inhibitor, commonly used in metastatic
adenocarcinoma of the lung associated with improved survival and quality of life over other chemotherapy . Hepatotoxicity
is known with Geftinib leading to Grade 3 CTCAE hepatotoxicity
in 6.5% of treated patients. Most patients recover after stopping
Geftinib and low doses or alternate day regimen can be continued.
Patients with previous chemotherapy are at increased risk of
hepatotoxicity . Also, there is evidence to suggest that the
hepatotoxicity associated with Geftinib increases as duration of
use increases . The mechanisms of Geftinib hepatotoxicity are
poorly understood. Geftinib is metabolized by CYP2D6 and lower
levels of this enzyme in patients with CYP3A4 inhibition may be
responsible for the hepatotoxicity. Genetic background with low
CYP2D6 activity may also lead to increase in Geftinib levels and
subsequent hepatotoxicity .
Being the agent of choice for metastatic adenocarcinoma
of lung with EGFR positivity, there are an increasing number of
patients who are receiving Geftinib. Although hepatotoxicity is
known with Geftinib, persistence of activity on liver function tests
warrants investigation into ruling out autoimmune liver injury.
Also, further data on mechanisms of hepatotoxicity of various
tyrosine kinase inhibitors is needed, with increasing use of these
medications in the ever-expanding armamentarium against